Alert archive / Michigan / Beach Hazards Statements in 2025
Beach Hazards Statement 18, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this beach hazards statement at Aug 20, 2025, 3:01 AM EDT for 6 counties in Michigan. It took effect at Aug 20, 2025, 4:00 PM EDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Aug 20, 2025, 3:01 AM EDT (07:01 UTC)
- In effect from
- Aug 20, 2025, 4:00 PM EDT
- Expired
- Aug 21, 2025, 3:05 AM EDT
- In force
- 11 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 07:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.0 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 863 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
359 WHUS43 KGRR 200701 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 301 AM EDT Wed Aug 20 2025 MIZ037-043-201515- /O.NEW.KGRR.BH.S.0018.250820T2000Z-250821T0300Z/ Mason-Oceana- 301 AM EDT Wed Aug 20 2025 ...BEACH HAZARDS STATEMENT IN EFFECT FROM THIS AFTERNOON THROUGH THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason and Oceana counties. * WHEN...From this afternoon through this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...The north sides of piers will be especially hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
5 follow-up statements
652 WHUS43 KGRR 201455 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1055 AM EDT Wed Aug 20 2025 MIZ037-043-202300- /O.CON.KGRR.BH.S.0018.250820T2000Z-250821T0300Z/ Mason-Oceana- 1055 AM EDT Wed Aug 20 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 4 PM EDT THIS AFTERNOON THROUGH THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason and Oceana counties. * WHEN...From this afternoon through this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...The north sides of piers will be especially hazardous.. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
026 WHUS43 KGRR 201939 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 339 PM EDT Wed Aug 20 2025 MIZ037-043-210300- /O.CON.KGRR.BH.S.0018.250820T2000Z-250821T0300Z/ Mason-Oceana- 339 PM EDT Wed Aug 20 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason and Oceana counties. * WHEN...From this afternoon through this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...The north sides of piers will be especially hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
877 WHUS43 KGRR 202212 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 612 PM EDT Wed Aug 20 2025 MIZ064-071-210900- /O.EXB.KGRR.BH.S.0018.000000T0000Z-250821T0900Z/ Allegan-Van Buren- 612 PM EDT Wed Aug 20 2025 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 5 AM EDT THURSDAY... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Allegan and Van Buren counties. * WHEN...Until 5 AM EDT Thursday. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Waves and currents are expected to increase late this evening at beaches in Allegan and Van Buren Counties. South Haven North Beach is expected to have increasingly dangerous conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$ MIZ050-056-210300- /O.EXA.KGRR.BH.S.0018.000000T0000Z-250821T0300Z/ Muskegon-Ottawa- 612 PM EDT Wed Aug 20 2025 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Muskegon and Ottawa counties. * WHEN...Until 11 PM EDT this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Winds and waves have increased dramatically between Muskegon and Holland late this evening. Strong currents are expected along beaches to the north of pier structures, including at Muskegon State Park and Holland State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$ MIZ037-043-210300- /O.CON.KGRR.BH.S.0018.000000T0000Z-250821T0300Z/ Mason-Oceana- 612 PM EDT Wed Aug 20 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason and Oceana counties. * WHEN...Until 11 PM EDT this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
062 WHUS43 KGRR 210304 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1104 PM EDT Wed Aug 20 2025 MIZ037-043-050-056-210415- /O.EXP.KGRR.BH.S.0018.000000T0000Z-250821T0300Z/ Mason-Oceana-Muskegon-Ottawa- 1104 PM EDT Wed Aug 20 2025 ...BEACH HAZARDS STATEMENT HAS EXPIRED... A moderate swim risk due to waves and currents will persist between Holland and Ludington overnight, becoming a low swim risk by Thursday morning. $$ MIZ064-071-210900- /O.CON.KGRR.BH.S.0018.000000T0000Z-250821T0900Z/ Allegan-Van Buren- 1104 PM EDT Wed Aug 20 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 5 AM EDT THURSDAY... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Allegan and Van Buren counties. * WHEN...Until 5 AM EDT Thursday. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
059 WHUS43 KGRR 210705 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 305 AM EDT Thu Aug 21 2025 MIZ064-071-210815- /O.CAN.KGRR.BH.S.0018.000000T0000Z-250821T0900Z/ Allegan-Van Buren- 305 AM EDT Thu Aug 21 2025 ...BEACH HAZARDS STATEMENT IS CANCELLED... Winds and waves have subsided to below hazardous levels, so the Beach Hazards Statement has been cancelled. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 20, 1:39 AM EDT, 1 hour 22 minutes earlier. Its key messages:
- Seasonable temps, less humidity, and mainly dry through Fri
- Next widespread chance of rain Friday night-Saturday
- Pattern change with much cooler conditions Sunday and beyond
Area forecast discussion, Aug 20, 1:39 AM EDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
139 AM EDT Wed Aug 20 2025
.KEY MESSAGES...
- Seasonable temps, less humidity, and mainly dry through Fri
- Next widespread chance of rain Friday night-Saturday
- Pattern change with much cooler conditions Sunday and beyond
&&
.DISCUSSION...
Issued at 310 PM EDT Tue Aug 19 2025
- Seasonable temps, less humidity, and mainly dry through Fri
The last of the organized rain chances with this current system are
winding down quickly outside of a lingering sprinkle through the
rest of this afternoon. The only real showers left area SE of the
cold front which is east of I-69 as of 19z/3 pm EDT. Extensive cloud
cover and a worked over atmosphere from the showers/storms that
moved through early this morning has really limited instability to
work with.
Cloud cover upstream over Wisconsin is optimistic at first look for
the area to clear out tonight. Some of that may happen, but a flow
from the NE will likely bring moisture inland from Lake Huron. This,
combined with a residual moist boundary layer will lead to a
heightened chance of low clouds and/or some fog. We will finally see
some good sold clearing then after Wednesday morning, with moisture
mixing out in the form of cumulus clouds.
High pressure will then take control of the weather over the area
through Friday. Subsidence and drier air will even limit the cumulus
development Thursday and Friday. Temperatures look like they will
mostly range in the upper 70s to lower 80s through Friday as 850 mb
temps stay in the mid teens C during this time.
- Next widespread chance of rain Fri night-Sat
The upper ridge bringing the quiet weather to the area through
Friday will be flattened a bit by an upper low that is currently
over British Columbia. The leading edge of this system will arrive
in the form of a cold front Friday night from the NW.
Rain chances are not too exciting around here with the front Friday
night and Saturday. This is evident by Ensemble Mean amounts of
rainfall generally less than 0.2 inches for most of our area with
this front. A significant factor in the limited rain potential with
this is that there is really no moisture for it to work with. The
return flow ahead of the front is sourced from the Central Plains.
The best chance of pcpn will be from limited instability with the
front. Even that is quite poor as the front will be coming through
during the coolest part of the day.
- Pattern change with much cooler conditions Sun and beyond
Rain chances with the front look to end by late Saturday afternoon
with the passage of the front by that time. That does not mean the
end of the rain chances however.
This upper low ends up getting almost stuck over the Upper Midwest
and Upper Great Lakes, and ends up developing a bit stronger than
previously expected. This happens as it will be held up by Hurricane
Erin moving over the Western Atlantic and the ridge that is just
upstream of the Hurricane. Also, an upper ridge will be
strengthening over the Western U.S., helping to trap the upper low
over our area.
The first and most noticeable change with this will be much cooler
air than the area has been used to for much of this warm summer.
Highs will be close to not making it out of the 60s early next week.
The other noticeable change will be weak short waves riding through
around the southern periphery of the low. The NBM does not print off
much in the way of precipitation. We feel this could be
underforecast. Especially that 850 mb temps will be dropping down to
the mid single digits C, and we could be looking at some lake effect
rain showers if it indeed end up that cool. Cyclonic flow aloft and
the deeper colder air will definitely help that if the colder air
aloft ends up this far south.
&&
.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 139 AM EDT Wed Aug 20 2025
Drizzle, IFR ceilings, and MVFR visibility restrictions are being
reported at some terminals, including AZO and GRR. At GRR
precipitation has been heavy enough to wet the pavement. This is
associated with a wind convergence boundary at the leading edge
of a southwestward push of northeast winds. Observations west of
this boundary indicate winds from the north/northwest. We expect a
continuation of IFR restrictions at many of the terminals
overnight, thanks to this boundary as well as a reinforcement of
low ceilings originating from the Saginaw Bay region.
Terminals eventually will climb out of IFR into fuel alternate
MVFR ceilings by late morning/early afternoon, and finally into
VFR by afternoon/late evening. Expected timing for this remains quite
similar to what was advertised with the 00Z TAFs, with only minor
adjustments.
&&
.MARINE...
Issued at 310 PM EDT Tue Aug 19 2025
Have pushed up the Beach Hazards Statement and Small Craft Advisory
to begin now instead of waiting until late afternoon based on buoy
and webcam trends, particularly at Grand Haven. Sustained northwest
winds of 15-20 knots will cause waves to build into the 3 to 5 foot
range south of Muskegon through late tonight creating hazardous
conditions for beachgoers and boaters.
After a lull Wednesday morning, another increase in winds is
expected Wednesday afternoon/evening as gradient winds increase.
Northerly winds of 15-20 knots will lead to at least 2-4 foot
waves/a moderate swim risk across parts of the lake. A Beach Hazards
Statement/Small Craft Advisory may be needed for 3-5 foot waves/a
high swim risk south of Holland and up towards Big and Little Sable
Points. Given the existing headlines already in play and notable
lull between rounds will let the midnight shift make the final
determination as this event winds down.
A slacker gradient Thursday and Friday will then keep waves and
winds lower to finish the work week.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement until 2 AM EDT early this morning for
MIZ056-064-071.
MARINE...Small Craft Advisory until 2 AM EDT early this morning for
LMZ844>846.
&&
DISCUSSION...NJJ
AVIATION...TJT
MARINE...ThomasHazardous weather outlook, Aug 19, 7:15 PM EDT, 7 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 715 PM EDT Tue Aug 19 2025 MIZ037>040-043>046-050>052-056>059-064>067-071>074-200830- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 715 PM EDT Tue Aug 19 2025 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-200830- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 715 PM EDT Tue Aug 19 2025 This hazardous weather outlook is for the nearshore waters from St Joseph to Manistee. .DAY ONE...Tonight Winds, waves, and currents on Lake Michigan will be hazardous for small craft and swimmers this evening, mainly from Grand Haven and all beaches to the south. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Waves and currents may increase late in the day Wednesday, with a moderate to potentially high swim risk. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 8:15 AM EDT | Small Craft Advisory | GRR | 19 hr |
Nearby
Beach Hazards Statements in Michigan, 2025Every beach hazards statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.